Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 29, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 6, 2021, 1:44 AM EST for Floyd County, Kentucky. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2021, 1:44 AM EST (06:44 UTC)
- Expired
- Mar 6, 2021, 9:59 AM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Prestonsburg (PSTK2).
- Action stage
- 22 ft
- Minor stage
- 40 ft
- Moderate stage
- 43 ft
- Major stage
- 46 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
618 WGUS83 KJKL 060644 FLSJKL Flood Advisory National Weather Service Jackson KY 144 AM EST Sat Mar 6 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. For the Big Sandy River...including Elkhorn City, Pikeville, Prestonsburg, Paintsville...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued 11 AM EST Saturday. && KYC071-061845- /O.NEW.KJKL.FL.Y.0029.210306T0644Z-210307T0600Z/ /PSTK2.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 144 AM EST Sat Mar 6 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Levisa Fork Big Sandy River at Prestonsburg. * From early this morning to late tonight. * At 12:45 AM EST Saturday the stage was 22.7 feet. * Action stage is 22.0 feet. * Flood stage is 40.0 feet. * Forecast...The river is expected to fall to 20.2 feet by Wednesday morning. * Impact...At 24.0 feet, Archer Park is inundated. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GREIF
1 follow-up statement
323 WGUS83 KJKL 061459 FLSJKL Flood Advisory National Weather Service Jackson KY 959 AM EST Sat Mar 6 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. KYC071-061600- /O.CAN.KJKL.FL.Y.0029.000000T0000Z-210306T1459Z/ /PSTK2.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 959 AM EST Sat Mar 6 2021 ...The Flood Advisory for the Levisa Fork Big Sandy River at Prestonsburg has been cancelled... The Flood Advisory is cancelled for the Levisa Fork Big Sandy River at Prestonsburg. * At 9:45 AM EST Saturday the stage was 20.9 feet. * Action Stage is 22.0 feet. * Forecast...The river is expected to continue falling. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEERTSON
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 6, 12:40 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 6, 12:40 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1240 AM EST Sat Mar 6 2021 .UPDATE... Issued at 1230 AM EST SAT MAR 6 2021 The current forecast is on track so have just touched up the near term T/Td grids with the latest obs and trends. These updates have been sent to the NDFD and web servers. UPDATE Issued at 1115 PM EST FRI MAR 5 2021 The forecast continues to progress well. Nudged sky grids some to account for recent trends in the high clouds still working across the area. Otherwise, not much other than incorporating recent obs was necessary. Updates were sent and fresh zones were generated. UPDATE Issued at 820 PM EST FRI MAR 5 2021 An upper level low roughly over the lower Mississippi Valley is helping to push some high clouds in across the region, especially down in the southern two-thirds of the CWA. Temperatures are currently ranging generally from the low to upper 30s across the area. Made some slight adjustments, mainly to hourly temp and sky grids, to incorporate recent trends, but the forecast is generally in good shape. && .SHORT TERM...(This evening through Saturday night) Issued at 502 PM EST FRI MAR 5 2021 An amplified upper level pattern remains in place. A deep upper level low continues to spin across eastern Quebec, with associated troughing having shifted away from the East Coast, while cyclonic flow lingers from the Lower Great Lakes through New England and the Mid-Atlantic region. Sharper ridging is positioned from the northern Rockies through the Desert Southwest. In between these aforementioned features, a dampening upper level low is moving southeast into the Arklatex region. At the surface, stout high pressure remains centered across northern Nunavut, with ridging extending south through the Upper Midwest and across the Ohio Valley. Temperatures were noticeably cooler today, with readings topping out 10 to 15 degrees lower compared to yesterday. The eastern trough will sharpen up once again east of the Mississippi Valley through Saturday. The trough will then move east towards the Eastern Seaboard by the end of the period, as the ridge axis to our west approaches the Mississippi Valley. At the surface, the center of the high pressure will dampen as it moves quickly south southeast across central Canada, reaching the northern Great Lakes by late Saturday night. This will result in a continuance of below normal temperatures across the Ohio and Tennessee valleys, as well as mostly clear skies. More sheltered valleys will likely dip into the teens tonight and Saturday night, thanks to a slackening pressure gradient and dry low and mid-level air. Highs on Saturday should be similar to a few degrees warmer compared to today, with mid to upper 40s for most locations, and a few 50 degree readings possible across the far southwest. Will continue to stay above the blended guidance on highs and below for the lows, given the depth of dry air in place. .LONG TERM...(Sunday through Friday) Issued at 555 PM EST FRI MAR 5 2021 Our stretch of pleasant and dry weather will continue through Wednesday. Rain chances return late week with a slow-moving cold front. The 12z model suite shows a strong ridge of surface high pressure stretching from eastern Ontario province SSW to the lower Mississippi Valley on Sunday morning. This ridge will gradually move eastward, cresting over the Appalachians on Sunday night before moving out onto the Southeast Coastal Plain Monday and Tuesday. Once the center of the high passes to our east, winds will become more south to southwesterly on Monday, bringing moderating temperatures and slowly rising humidity levels through Thursday. A surface pressure gradient will also gradually tighten from Tuesday into Thursday as the high gradually departs to our east and a cold front slowly settles from the northwest. In sensible terms, look for clear to partly cloudy skies through Tuesday. Sunday will still be quite chilly with highs topping out in the mid 40s through the northeast valleys to the lower 50s across the Cumberland. A renewed surge of very dry air is expected across areas of east of I-75 during the day, sending dew points into the mid or possibly even lower teens. While some moisture recovery is possible by late in the day, the combination of clear skies and light winds, under the cresting high, will result in very efficient radiational cooling. The typical sheltered valleys will likely drop into the mid to upper teens while the thermal belt ridges bottom out near 30 degrees. Temperatures will quickly rebound into the upper 50s to lower 60s on Monday as a light southwesterly breeze advects in a much warmer and somewhat moister air mass. From Tuesday through Thursday, the tightening of the surface pressure gradient will cause an increasing south to southwest breeze. Meanwhile, temperatures will further rebound well into the 60s on Tuesday, near 70 on Wednesday, and surpass 70 on Thursday. There is still some uncertainty as to the strength of the pressure gradient and the speed of the moisture recovery ahead of the approaching cold front. At this point, southerly to southwesterly winds of around 10 mph, with gusts of 20 to 30 mph, are probable both Wednesday and Thursday afternoons. For fire weather concerns, Wednesday still appears to have the best chance of nearing critical relative humidity and wind thresholds but this is not a certainty at this point. Humidity levels should continue to recover on Thursday as clouds increase ahead of the cold front. A shower or sprinkle cannot be ruled out on Thursday, but any widespread rain chances will likely hold off until Friday. The NBM guidance has generally been too diurnally limited and moist in recent days relative to observed values. This might be due, at least in part, to the various models struggling to resolve strong sensible daytime heating and also the NBM time-lagged bias corrections. Therefore, high temperatures were adjusted 2 degrees higher than NBM guidance for each afternoon through Thursday. Low temperatures were also lowered sharply towards COOP MOS in valley locations to account for rapid radiational cooling each night through Tuesday night. Dew points were also lowered toward the raw model guidance and the GFS MOS. Daytime winds and wind gusts were increased toward the raw guidance from Wednesday through Friday to account for better mixing and momentum transfer. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1240 AM EST SAT MAR 6 2021 VFR conditions dominate, and will continue to do so through the entirety of the period. Look for some high clouds around from time to time. Winds are currently light, but are expected to increase slightly Saturday afternoon, though generally staying below 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...GEERTSON AVIATION...HAS/GREIF
Hazardous weather outlook, Mar 5, 3:48 PM EST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 348 PM EST Fri Mar 5 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 348 PM EST Fri Mar 5 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/GEERTSON
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.